Texas, 2007

Flash Flood and Hail in Texas, March 28 to 29, 2007

March 28 to 29, 2007 · NWS MAF · 19 events in 8 counties and zones

A weak shortwave progressing through upper level southerly flow combined with instability along an eastward mixing dryline to produce severe thunderstorms across west Texas and southeastern New Mexico. A strong low level jet and an approaching cold front increased both instability and lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak shortwave progressing through upper level southerly flow combined with instability along an eastward mixing dryline to produce severe thunderstorms across west Texas and southeastern New Mexico. A strong low level jet and an approaching cold front increased both instability and lift. |Though a tornado watch was issued for much of the Permian Basin and the upper Trans-Pecos, large hail ended up being the primary threat. No tornadoes were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 8:15 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 28, 8:15 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT WED MAR 28 2007

.UPDATE...
FORECAST GRIDS/TEXT HAVE BEEN UPDATED TO REFLECT TORNADO WATCH #85
CURRENTLY IN EFFECT FOR THE PERMIAN BASIN...UPPER TRANS PECOS AND
LEA COUNTY NM UNTIL 4 AM CDT. LARGE HAIL UP TO GOLF BALL SIZE HAS
BEEN REPORTED ACROSS LEA COUNTY NM DURING THE PAST HOUR.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT WED MAR 28 2007/

SHORT TERM...
ACTIVE WEATHER EXPECTED IN THE SHORT TERM PORTION OF THE
FORECAST...ESPECIALLY ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS...LOWER TRANS PECOS AND STOCKTON PLATEAU. THE LATEST WATER
VAPOR LOOP SHOWS A CLOSED LOW OVER UTAH WITH SOUTHWEST FLOW ALOFT IN
PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AN APPROACHING
JET ALOFT COMBINED WITH A SHARPENING DRYLINE...STEEP MID-LEVEL LAPSE
RATES AND PLENTY OF INSTABILITY WILL LIKELY LEAD TO SEVERE WEATHER
ACROSS PORTIONS OF WEST TEXAS LATE THIS AFTERNOON AND EVENING. THE
MAIN AREA OF CONCERN WILL BE ROUGHLY ALONG AND EAST OF A HOBBS TO
FORT STOCKTON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
CONCERN...WITH ISOLATED TORNADOES POSSIBLE OVER THE WESTERN LOW
ROLLING PLAINS WHERE 0-6KM SHEAR WILL BE FAVORED FOR SUPERCELLS.
TRAINING OF STORMS AND SUBSEQUENT FLASH FLOODING WILL ALSO BE A
CONCERN GIVEN 0-6KM WIND VECTOR PARALLEL TO THE DRYLINE/TROUGH.
STORMS MAY BE SLOW TO DIMINISH THROUGH THE EVENING HOURS AND WE WILL
CONTINUE TO MENTION SEVERE THUNDERSTORMS AND POSSIBLE FLASH FLOODING
IN THE UPCOMING HWO.

OTHERWISE...HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS ARE EXPECTED
TO CONTINUE UNTIL 6PM MDT. CROSS SECTIONS INDICATE CONTINUED
SUBSIDENCE THROUGH 06Z OVER THE GUADALUPES...HOWEVER OMEGA VALUES
NEAR 20UBAR/SEC ARE RIGHT ON THE EDGE FOR HIGH WINDS. IN
ADDITION...MOS GUIDANCE SUGGESTS HIGH WINDS WILL END AT OR SHORTLY
AFTER 00Z.

LONG TERM...
THE UPPER LEVEL LOW WILL BE LOCATED IN THE VICINITY OF NORTHERN
COLORADO/SOUTHERN WYOMING EARLY THURSDAY MORNING...AND IS EXPECTED
TO MOVE LITTLE THROUGH THE DAY. STRONG SOUTHWESTERLY FLOW ALOFT WILL
PERSIST ACROSS THE FORECAST AREA IN ADVANCE OF THIS FEATURE. MODELS
ARE IN AGREEMENT THAT A DRY SLOT WILL ADVANCE NORTHEASTWARD ACROSS
SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY THURSDAY
MORNING...WHILE AT THE SURFACE THE DRYLINE/PACIFIC COLD FRONT WILL
BE MOVING EASTWARD INTO THE PERMIAN BASIN AND LOWER TRANS PECOS
REGION. A LINE OF SHOWERS AND THUNDERSTORMS MAY BE ONGOING ACROSS
THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS ALONG AND
EAST OF THE DRYLINE/PAC FRONT BETWEEN 12Z AND 15Z. WE KEPT 20 PCT
POPS GOING FOR THESE LOCATIONS THURSDAY MORNING. WE EXPECT THE LINE
OF CONVECTION TO EXIT THE CWA BY MID MORNING...WITH SKIES CLEARING
BY LATE MORNING AS THE DRY SLOT SPREADS NORTHEASTWARD ACROSS THE
CWA. TEMPERATURES ARE EXPECTED TO WARM INTO THE 70S ACROSS MOST
LOCATIONS BY LATE AFTERNOON.

THE UPPER LOW WILL REMAIN CENTERED IN THE VICINITY OF SOUTHERN
WYOMING AND NORTHWESTERN COLORADO THURSDAY NIGHT...BEFORE FINALLY
BEGINNING TO LIFT NORTHEASTWARD ACROSS THE NORTHERN ROCKIES FRIDAY.
THE NEXT FEATURE TO WATCH WILL BE A SECONDARY SHORTWAVE THAT WILL
ROUND THE BASE OF THE LOW AND LIFT NORTHEASTWARD ACROSS THE BIG BEND
REGION LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. THE LATEST NAM
AND GFS MODEL GUIDANCE IS IN GENERAL AGREEMENT THAT LOW LEVEL
MOISTURE WILL BEGIN TO RETREAT NORTHWESTWARD ACROSS THE LOWER TRANS
PECOS AND EASTERN PERMIAN BASIN LATE THURSDAY NIGHT/EARLY FRIDAY
MORNING IN ADVANCE OF THIS FEATURE. ADDITIONAL CONVECTION COULD
BREAK OUT AHEAD OF THE SHORTWAVE AFTER MIDNIGHT THURSDAY NIGHT
ACROSS THESE LOCATIONS...POSSIBLY INCREASING IN COVERAGE ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS DURING THE DAY FRIDAY.
HAVE OPTED TO INCREASE FRIDAY POPS TO 30-40 PCT FOR THE BASIN AND
LOW ROLLING PLAINS FRIDAY...AND HAVE BUMPED UP QPF GRIDS
ACCORDINGLY. THE GFS IS MOST OPTIMISTIC FOR PRECIPITATION IN THESE
LOCATIONS...WITH GRIDDED QPF AMOUNTS IN EXCESS OF 2 INCHES DEPICTED
NEAR SNYDER BY 18Z FRIDAY. ALTHOUGH WE HAVE NOT GONE NEAR THIS
HIGH...WE WILL NEED TO MONITOR LATER RUNS FOR CONSISTENCY AND WATCH
FOR HEAVY RAIN POTENTIAL IN THE WESTERN LOW ROLLING PLAINS FRIDAY.

LITTLE CHANGE MADE FOR DAYS 3 THROUGH 7. THE UPPER LOW FINALLY LOOKS
TO LIFT EASTWARD ACROSS THE CENTRAL PLAINS SATURDAY...WITH ZONAL
FLOW SETTING UP ACROSS THE FORECAST AREA IN ITS WAKE FOR THE
WEEKEND. EXPECT DRY AND WARM WEATHER BOTH SATURDAY AND SUNDAY.
SOUTHWEST FLOW ALOFT MAY RETURN BY EARLY NEXT WEEK AS UPPER RIDGING
BUILDS OVER THE EASTERN PACIFIC AND A BROAD BUT WEAKLY AMPLIFIED
TROUGH SETS UP OVER THE WEST CENTRAL CONUS. A SHORTWAVE WITHIN THIS
FLOW COULD MOVE ACROSS THE FORECAST AREA MONDAY...POSSIBLY
INITIATING A FEW SHOWERS AND THUNDERSTORMS OVER THE EASTERN CWA
MONDAY AFTERNOON AND EVENING...BUT DID NOT MENTION THEM IN THE
FORECAST JUST YET. ANOTHER SHORTWAVE MOVING ACROSS THE CENTRAL
PLAINS MONDAY NIGHT MAY SEND ANOTHER COLD FRONT SOUTHWARD INTO OUR
AREA TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              81  56  73  48  /  30  50  20  20
CARLSBAD NM                85  44  70  41  /   0   0   0   0
DRYDEN TX                  82  58  79  56  /  20  50  10  20
FORT STOCKTON TX           87  51  75  50  /  20  40  10  20
GUADALUPE PASS TX          78  40  63  44  /   0   0   0   0
HOBBS NM                   82  45  74  43  /  10  10  10  10
MARFA TX                   81  39  69  37  /  10  10   0  10
MIDLAND INTL AIRPORT TX    82  51  74  48  /  30  40  10  20
ODESSA TX                  81  52  74  49  /  20  40  10  20
WINK TX                    87  46  79  48  /  10  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01
Hazardous weather outlook, Mar 28, 1:59 PM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT WED MAR 28 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
259 PM CDT WED MAR 28 2007 /159 PM MDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON...GENERALLY ALONG AND EAST OF A HOBBS TO FORT
STOCKTON LINE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD THIS EVENING AND OVERNIGHT AND THE THREAT OF SEVERE
STORMS WILL CONTINUE OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY THUNDERSTORMS THIS
AFTERNOON OR TONIGHT. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
WILL ALSO BE POSSIBLE...ESPECIALLY ALONG AND EAST OF A
LAMESA TO CRANE LINE.

STRONG WEST WINDS OF 30 TO 45 MPH...WITH GUSTS AROUND 65 MPH...
WILL CONTINUE ACROSS GUADALUPE MOUNTAINS THIS AFTERNOON. MOTORISTS
ARE URGED TO USE CAUTION IF TRAVELING ON HIGHWAY 62/180.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
PERMIAN BASIN...STOCKTON PLATEAU...LOWER TRANS PECOS...AND POINTS TO
THE EAST THURSDAY...MAINLY IN THE MORNING.  GUSTY WINDS TO 40 MPH...
HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.  LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM
SPOTTER GROUPS IN THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...
STOCKTON PLATEAU...AND LOWER TRANS PECOS REGION SHOULD KEEP ABREAST
OF THE LATEST WEATHER DEVELOPMENTS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 28, 7:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 NE LOVINGTON          32.98N 103.31W
03/28/2007  E1.25 INCH       LEA                NM   TRAINED SPOTTER

            PEA TO HALF DOLLAR SIZE HAIL NE OF LOVINGTON.

0829 PM     HAIL             LOVINGTON               32.95N 103.35W
03/28/2007  E1.00 INCH       LEA                NM   LAW ENFORCEMENT

            PEA TO QUARTER SIZE HAIL IN LOVINGTON

&&

74
Local storm report, Mar 28, 8:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 NE LOVINGTON          32.98N 103.31W
03/28/2007  E1.50 INCH       LEA                NM   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL FALLING NE OF LOVINGTON...ENDING
            AT 741 PM MDT.

0856 PM     HAIL             CROSSROADS              33.51N 103.34W
03/28/2007  E1.00 INCH       LEA                NM   TRAINED SPOTTER

&&

74
Local storm report, Mar 28, 8:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             KNOWLES                 32.84N 103.13W
03/28/2007  E1.00 INCH       LEA                NM   TRAINED SPOTTER

0911 PM     HAIL             KNOWLES                 32.84N 103.13W
03/28/2007  E1.75 INCH       LEA                NM   TRAINED SPOTTER

&&

74

The radar

The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Gaines

When
March 28, 8:15 PM CST
Where
Gaines County, Higginbotham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.900, -102.980

Hail, Andrews

When
March 28, 9:52 PM CST
Where
Andrews County, 8 mi NW of Andrews
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.402, -102.647

Some leaves were stripped from trees northwest of Andrews as a result of penny size hail.

Hail, Gaines

When
March 28, 10:01 PM CST
Where
Gaines County, 12 mi SSW of Higginbotham
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.740, -103.059

Penny size hail fell on the Gaines, Texas/Lea, New Mexico county line just east of Hobbs.

Hail, Crane

When
March 28, 10:21 PM CST
Where
Crane County, 19 mi NW of Crane
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.594, -102.578

Penny size hail was reported on Farm to Market Road 1601 northwest of Crane.

Hail, Ector

When
March 28, 10:36 PM CST to 10:47 PM CST
Where
Ector County, West Odessa to Gardendale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.830, -102.500

Penny to quarter size hail fell in a swath from West Odessa to Gardendale.

Hail, Ector

When
March 28, 10:48 PM CST to 11:01 PM CST
Where
Ector County, Pleasant Farms
Measured
2 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.680, -102.320

Golfball to lime size hail fell in Pleasant Farms. The hail broke at least one window in the Pleasant Farms area.

Hail, Dawson

When
March 28, 11:05 PM CST to 11:15 PM CST
Where
Dawson County, Friendship
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.630, -102.030

Hail, Midland

When
March 28, 11:12 PM CST to 11:14 PM CST
Where
Midland County, 4 mi NW of (Maf) Midland Intl to 5 mi SW of (Maf) Midland Intl
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.971, -102.248

Local broadcast media and amateur radio operators reported penny to nickel size hail falling west of Midland International Airport.

Hail, Crane

When
March 28, 11:30 PM CST
Where
Crane County, 15 mi N of Crane
Measured
1.75 in hail
Reported by
Public
Coordinates
31.617, -102.350

Marble to golfball size hail fell along U.S. Highway 385 north of Crane.

Hail, Dawson

When
March 28, 11:30 PM CST to March 29, 12:00 AM CST
Where
Dawson County, Lamesa
Measured
1 in hail
Reported by
Public
Coordinates
32.730, -101.950

Hail up to quarter size fell continuously in Lamesa for half an hour.

Hail, Midland

When
March 28, 11:51 PM CST to 11:56 PM CST
Where
Midland County, 6 mi W of Greenwood to Midland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.000, -102.022

Penny to quarter size hail fell between Midland and Greenwood.

Thunderstorm Wind, Upton

When
March 29, 12:02 AM CST
Where
Upton County, Mc Camey
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.130, -102.230

The Upton County Sheriff's Office reported 60 mph winds in McCamey. No damage was reported.

Hail, Upton

When
March 29, 12:02 AM CST
Where
Upton County, Mc Camey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.130, -102.230

Penny to quarter size hail fell in McCamey.

Hail, Upton

When
March 29, 12:08 AM CST
Where
Upton County, 1 mi NE of Mc Camey
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.140, -102.218

Flash Flood, Dawson

When
March 29, 12:25 AM CST to 3:00 AM CST
Where
Dawson County, Lamesa
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.730, -101.950

A local television meteorologist reported six inches of water running over U.S. Highway 87 near the Walmart in Lamesa. City employees reported flooding at the park on the south side of Lamesa. They were in the process of putting up high water barricades on Bryant Street.

Hail, Upton

When
March 29, 12:30 AM CST
Where
Upton County, Rankin
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
31.220, -101.900

Thunderstorm Wind, Glasscock

When
March 29, 12:45 AM CST
Where
Glasscock County, 7 mi N of Garden City
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.971, -101.500

A trailer house at a drilling rig location north of Garden City on Farm to Market Road 33 was blown over.

Hail, Upton

When
March 29, 12:45 AM CST
Where
Upton County, 1 mi N of Rankin to 2 mi N of Rankin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.235, -101.900

Thunderstorm Wind, Glasscock

When
March 29, 12:50 AM CST
Where
Glasscock County, 8 mi N of Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.986, -101.500

A spotter north of Garden City reported that a storage shed was knocked down and a golf cart was tipped over by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18496, 18095, 18061, 18497, 18064, 18066, 18098, 18069, 18091, 18150, 18079, 18499, 18501, 18073, 18168, 18056, 18166, 18500, 18498.